Kansas, 2008Hail and Damaging Winds in Kansas, June 18, 2008
June 18, 2008 · NWS ICT · 25 events in 11 counties and zones
A large complex of thunderstorms developed over Northwest Kansas on the evening and overnight of June 18th, 2008. The complex of storms lead to a quasi linear convective system moving south across portions of Central and South Central Kansas, producing damaging winds along its path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms developed over Northwest Kansas on the evening and overnight of June 18th, 2008. The complex of storms lead to a quasi linear convective system moving south across portions of Central and South Central Kansas, producing damaging winds along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 9:36 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 17, 9:36 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CDT TUE JUN 17 2008
.AVIATION...
FOR THE 06Z TAF SUITE...CONVECTION ACROSS CENTRAL NEBRASKA MAY
AFFECT PORTIONS OF CENTRAL KANSAS LATE TONIGHT...THOUGH CONFIDENCE
ON MAINTENANCE OF SEVERE IS MODEST AT BEST...DUE TO THE BETTER
INSTABILITY AND MODEST LOW LEVEL JET STAYING JUST NORTHWEST OF THE
AREA. HOWEVER WILL INCLUDE TEMPO GROUP FOR A FEW HOURS DURING
THE EARLY MORNING HOURS OF WEDNESDAY FOR KRSL AND KSLN. VCTS FOR
REST OF TAF SITES IN SOUTH CENTRAL/SOUTHEAST KANSAS FOR A FEW
HOURS EITHER SIDE OF 12Z.
EXCEPT FOR BRIEF MVFR CIGS/VSBYS MAINLY IN CONVECTION...WILL
CONTINUE WITH PREVAILING VFR THRU REST OF FORECAST PERIOD.
RELATIVELY BETTER CHANCES FOR MORE ORGANIZED CONVECTION LOOKS TO
AFFECT THE AREA ON WEDNESDAY NIGHT.
KED
&&
.PREV DISCUSSION... /ISSUED 627 PM CDT TUE JUN 17 2008/
AVIATION...
FOR THE 00Z TAF SUITE...BEST CHANCES FOR CONVECTION WILL STAY
WEST OF THE AREA THRU THE FORECAST VALID PERIOD. GENERALLY VFR
CONDITIONS...THOUGH LOW LEVEL MOISTURE IN UPSLOPE COMPONENT
FLOW MAY PROMOTE SOME PATCHY MVFR/IFR VSBYS/CIGS ACROSS PORTIONS
OF CENTRAL KANSAS EARLY WEDNESDAY MORNING.
KED
PREV DISCUSSION... /ISSUED 346 PM CDT TUE JUN 17 2008/
DISCUSSION...
FORECAST CONCERNS TODAY ARE OVERNIGHT PRECIP CHANCES AND A WARMING
TREND FOR THE END OF THE WEEKEND.
TONIGHT-WED:
WEAK HIGH PRESSURE AND NORTHWEST FLOW WILL KEEP MOST OF THE
SHRA/TSRA TO THE WEST OR SOUTHWEST OF THE AREA FOR A GOOD PORTION OF
THE NIGHT AS CONVECTION DEVELOPS ACROSS WESTERN KS AND IN THE OK
PANHANDLE. DO EXPECT THE CONVECTION OUT WEST TO EVENTUALLY PROPAGATE
TO THE SOUTH-SOUTHEAST AS THE OVERNIGHT PROGRESSES. SO COULD SEE
SOME OF THIS CONVECTION SNEAK INTO AREAS SOUTHWEST OF ICT DURING THE
EARLY MORNING HOURS ON WED. SO WILL KEEP A LOW POPS IN AREAS
SOUTHWEST OF ICT FOR THE OVERNIGHT HOURS.
WED NIGHT-THU:
THIS LOOKS LIKE THE HIGHEST CHANCES FOR A SIGNIFICANT RAINFALL FOR
MOST LOCATIONS...AS MODELS CONTINUE TO SUGGEST THAT A CONVECTIVE
COMPLEX WILL DEVELOP IN CENTRAL NEBRASKA THEN DROP SOUTH ACROSS MOST
OF THE AREA LATE WED NIGHT INTO THU AS IT SLIDES SOUTH ALONG THE
INSTABILITY AXIS. THIS COMPLEX COULD ALSO LEAD TO OUR BEST SEVERE
CHANCE OF THE WEEK...WITH MLCAPES OF 2500-3000 J/KG AND 0-3KM SHEAR
VALUES OF 30-45KTS SUGGEST A DAMAGING WIND THREAT AND CERTAINLY A
HEAVY RAINFALL THREAT WITH PRECIPITABLE WATER VALUES ALMOST 2.
COULD ALSO SEE SHRA FROM THIS COMPLEX LINGER INTO THU AS WELL
.ESPECIALLY IN SRN KS. SO WILL KEEP A SOLID CHANCE POP GOING FOR
THU AS WELL. WILL ALSO GO COOLER ON MAX TEMPS FOR THU AS LOTS OF
SHRA AND CLOUD COVER WILL KEEP TEMPS DOWN.
FRI-SAT:
NOT SURE HOW THIS TIME FRAME WILL EVOLVE AS MODELS DIFFER ON TIMING
AND STRENGTH OF IMPULSES MOVING SOUTHEAST ACROSS THE PLAINS. GFS
SHOWING ANOTHER MCS DEVELOPING OVER WRN KS LATE FRI NIGHT AND
POSSIBLY CLIPPING SOUTH CENTRAL KS LATE FRI OR EARLY SAT. THE ECMWF
ISNT QUITE AS ROBUST WITH THIS FEATURE. SO WILL KEEP THINGS DRY FOR
NOW....BUT COULD SEE ADDING POPS WITH LATER FORECASTS.
WILL ALSO INCLUDE A SLIGHT POPS WEST OF I-135 FOR SAT NIGHT AS WELL
TO COORDINATE BETTER WITH NEIGHBORING OFFICES.
SUN-TUE:
MEDIUM RANGE MODELS CONTINUE TO SUGGEST UPPER RIDGE ACROSS THE
ROCKIES WILL DRIFT A LITTLE FURTHER TO THE EAST FOR THE END OF THE
WEEKEND WHICH WILL LEAD TO TEMPS MORE TYPICAL OF SUMMER. THIS UPPER
RIDGE WILL ALSO LEAD TO A MINOR REPRIEVE FROM THE NOCTURNAL
CONVECTION CHANCES ACROSS THE AREA....WITH DRIER WEATHER EXPECTED TO
MOVE INTO THE AREA. NOT COMPLETELY SURE THAT THIS TIME FRAME WILL
BE DRY FOR ALL LOCATIONS....AS GFS SHOWS A WEAK IMPULSE DIVING
SOUTH INTO ERN KS COULD LEAD TO SOME POPS FOR SUN. BUT CONFIDENCE
IN THIS SOLUTION IS LOW SO WILL KEEP THIS DRY FOR NOW.
KETCHAM
AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...VFR CONDITIONS ANTICIPATED FOR
THE MOST PART OVER THE NEXT 24 HOURS. HOWEVER...AFTERNOON/EVENING
WESTERN HIGH PLAINS THUNDERSTORM ACTIVITY MAY EVENTUALLY AFFECT
MAINLY WESTERN AND CENTRAL PORTIONS OF KANSAS TONIGHT.
PREDICTABILITY IS LOW ON EXACTLY WHERE THIS ACTIVITY WILL
AFFECT...SO ONLY INSERTED CB WORDING FOR NOW ALL AREAS EXCEPT
CHANUTE TERMINAL.
KLEINSASSER
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 63 85 65 83 / 30 10 40 50
HUTCHINSON 63 86 64 83 / 30 10 40 50
NEWTON 62 85 64 82 / 30 10 40 50
ELDORADO 61 85 64 83 / 30 10 30 50
WINFIELD-KWLD 61 85 65 84 / 30 10 30 50
RUSSELL 60 87 64 83 / 60 10 60 50
GREAT BEND 61 87 64 84 / 30 10 60 50
SALINA 63 86 64 83 / 60 10 50 50
MCPHERSON 62 86 63 83 / 30 10 40 50
COFFEYVILLE 61 83 64 82 / 30 10 20 50
CHANUTE 60 83 63 82 / 20 10 20 40
IOLA 60 83 63 82 / 20 10 20 40
PARSONS-KPPF 61 83 64 82 / 20 10 20 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 17, 9:12 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT TUE JUN 17 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-190315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1012 PM CDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL
KANSAS LATE TONIGHT. HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH
WILL BE POSSIBLE. OTHERWISE...A FEW STRONG STORMS WILL BE POSSIBLE
ACROSS THE REST OF THE AREA...EXCEPT FAR SOUTHEAST KANSAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
WEDNESDAY NIGHT INTO THURSDAY FOR MUCH OF THE AREA...AS A
CONVECTIVE COMPLEX MOVES SOUTHEAST ACROSS THE REGION. SOME OF THE
STORMS COULD BE SEVERE OVER CENTRAL KANSAS FOR WEDNESDAY
NIGHT...WITH DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY BUT THE STORMS
ARE NOT EXPECTED TO BE STRONG OR SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
In the hours before
Special weather statement, Jun 18, 1:05 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT WED JUN 18 2008
KSZ032-180800-
RUSSELL-
205 AM CDT WED JUN 18 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...
AT 200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF LURAY...OR 21 MILES NORTH
OF RUSSELL...AND MOVING SOUTH AT 27 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COX
Event by event
23 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Russell
- When
- June 18, 1:18 AM CST
- Where
- Russell County, 0.54 mi E of Luray
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 39.120, -98.690
The KSNW television weather lab recorded a wind gust to 60 mph.
Thunderstorm Wind, Russell
- When
- June 18, 1:38 AM CST
- Where
- Russell County, 0.54 mi E of Luray
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 39.120, -98.690
The KSNW television weather lab reported the wind gust.
Thunderstorm Wind, Russell
- When
- June 18, 1:49 AM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Thunderstorm Wind, Russell
- When
- June 18, 1:50 AM CST
- Where
- Russell County, 1.77 mi WNW of Homer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.857, -98.762
A semi tractor trailer truck was blown over on Interstate 70 injuring one person.
Hail, Marion
- When
- June 18, 2:23 AM CST
- Where
- Marion County, Marion
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.350, -97.020
Thunderstorm Wind, Barton
- When
- June 18, 2:26 AM CST
- Where
- Barton County, 0.69 mi SW of Great Bend Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.344, -98.861
Thunderstorm Wind, Rice
- When
- June 18, 2:40 AM CST
- Where
- Rice County, 5.3 mi SSW of Bushton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -98.440
Thunderstorm Wind, McPherson
- When
- June 18, 2:45 AM CST
- Where
- McPherson County, 0.54 mi W of Windom
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- COOP Observer
- Coordinates
- 38.380, -97.910
Tree limbs were blown down in town.
Thunderstorm Wind, Harvey
- When
- June 18, 2:50 AM CST
- Where
- Harvey County, 3.45 mi N of Newton Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -97.280
Thunderstorm Wind, Rice
- When
- June 18, 2:53 AM CST
- Where
- Rice County, Lyons
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.350, -98.200
The strong winds knocked down some small trees across town. One tree fell on a car severely damaging it.
Thunderstorm Wind, Reno
- When
- June 18, 3:01 AM CST
- Where
- Reno County, 0.54 mi W of Nickerson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -98.090
Thunderstorm Wind, Reno
- When
- June 18, 3:03 AM CST
- Where
- Reno County, 3.87 mi W of Buhler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.140, -97.840
Thunderstorm Wind, Reno
- When
- June 18, 3:03 AM CST
- Where
- Reno County, 5.43 mi W of Nickerson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -98.180
Thunderstorm Wind, Reno
- When
- June 18, 3:04 AM CST
- Where
- Reno County, 0.54 mi W of Nickerson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -98.090
Several tree limbs were down across town.
Lightning, Russell
- When
- June 18, 3:15 AM CST
- Where
- Russell County, 6.91 mi N of Gorham
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.980, -99.020
A ligthning strike set two field crude oil tanks on fire.
Thunderstorm Wind, Sedgwick
- When
- June 18, 3:20 AM CST to 3:27 AM CST
- Where
- Sedgwick County, 0.16 mi SSW of (Aao) Jabara Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.748, -97.222
Thunderstorm Wind, Kingman
- When
- June 18, 3:25 AM CST
- Where
- Kingman County, 0.55 mi E of Kingman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -98.110
Thunderstorm Wind, Reno
- When
- June 18, 3:35 AM CST to 3:39 AM CST
- Where
- Reno County, 2.14 mi SE of Cheney Res
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.750, -97.800
An off duty KSNW meteorologist reported several large trees knocked down at Cheney Lake.
Thunderstorm Wind, Reno
- When
- June 18, 3:35 AM CST
- Where
- Reno County, 3.95 mi SSE of Cheney Res
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.722, -97.791
Thunderstorm Wind, Kingman
- When
- June 18, 3:49 AM CST
- Where
- Kingman County, 0.25 mi WSW of Kingman Muni Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.669, -98.124
Thunderstorm Wind, Sumner
- When
- June 18, 3:54 AM CST
- Where
- Sumner County, 0.55 mi E of Argonia
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.270, -97.760
The Wind gust was measured at the KSNW weather lab at Argonia Elementary School.
Thunderstorm Wind, Sedgwick
- When
- June 18, 3:57 AM CST
- Where
- Sedgwick County, Cheney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.630, -97.780
An off duty KSNW meteorologist reported a 60 mph wind gust in Cheney.
Thunderstorm Wind, Harper
- When
- June 18, 4:00 AM CST
- Where
- Harper County, 0.55 mi W of Harper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -98.030
The strong winds knocked dowm some small tree limbs.
Thunderstorm Wind, Reno
- When
- June 18, 4:05 AM CST to 4:08 AM CST
- Where
- Reno County, 0.68 mi ESE of South Hutchinson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.028, -97.908
Strong winds caused extensive damage to a greenhouse.
Thunderstorm Wind, Sumner
- When
- June 18, 4:17 AM CST
- Where
- Sumner County, 0.88 mi NE of Milan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.260, -97.670
Some small limbs were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Damaging Wind in Kansas, June 18, 2008$75,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114489, 114490, 114491, 114492, 114493, 114494, 114495, 114496, 114497, 114498, 114499, 114500, 114501, 114503, 114502, 114505, 114506, 114507, 114508, 114509, 114510, 114511, 114746, 114504, 114514.